Delaware, 2009

Strong Wind in Delaware, December 29, 2009

December 29, 2009 · NWS PHI · 4 events in 4 counties and zones

Strong northwest winds occurred on the 29th after a cold front moved through Delaware. Winds decreased during the second half of the afternoon after a high pressure system from the Midwest moved closer to the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong northwest winds occurred on the 29th after a cold front moved through Delaware. Winds decreased during the second half of the afternoon after a high pressure system from the Midwest moved closer to the region. Peak wind gusts occurred during the morning, averaged around 50 mph and knocked down some weak trees, tree limbs and wires and caused scattered outages.

Peak wind gusts included 51 mph at Lewes (Sussex County), 47 mph at the New Castle County Airport and 43 mph in Dover (Kent County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 28, 7:51 PM EST, 8 hours 9 minutes earlier.

Area forecast discussion, Dec 28, 7:51 PM EST, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
751 PM EST MON DEC 28 2009

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE SOUTH THROUGH THE REGION LATE
TONIGHT. HIGH PRESSURE WILL THEN BUILD IN FROM THE WEST TUESDAY AND
ACROSS THE AREA WEDNESDAY. AN AREA OF LOW PRESSURE IS FORECAST TO
FORM ALONG THE GULF COAST STATES WEDNESDAY NIGHT AND THEN HEAD TO
THE NORTHEAST PASSING EAST OF THE ATLANTIC SEABOARD THURSDAY AND
FRIDAY. THE LOW WILL THEN INTENSIFY RAPIDLY AS IT MOVES BY THE
MIDDLE ATLANTIC REGION ON ITS WAY NEW ENGLAND BY FRIDAY NIGHT AND
SATURDAY. THE CIRCULATION AROUND THE LOW WILL BRING DRIER AIR TO THE
REGION NEXT WEEKEND ALONG WITH GUSTY NORTH TO NORTHWEST
WINDS.

&&

.NEAR TERM /THROUGH TUESDAY/...
NO BIG CHANGES TO THE CURRENT FORECAST WILL BE MADE. THE ARCTIC
FRONT IS MOVING ALONG, BUT THE ATMOSPHERIC PLAYERS ARE NOT ON THE
SAME PAGE TO MAXIMIZE SNOW SHOWER POTENTIAL. THE MOISTURE IS
OUTRUNNING THE FRONT AND NEGATIVE MID LEVEL OMEGA IS COINCIDING
WITH THE DEEPEST MOISTURE. DID A WINDEX CHECKLIST AND NOT SEEING A
BIG NEGATIVE L.I. SURGE PLUS THE AFOREMENTIONED MID LEVEL NEGATIVE
OMEGA. THUS WE WILL CONTINUE TO KEEP THE EXTENT AND MENTION OF
SNOW SHOWERS AND FLURRIES AS THEY WERE AS USUALLY ONLY THE POCONOS
AND FAR NW NJ MANAGE TO GET ACCUMS WHEN THE STARS DO NOT FALL IN
LINE. BASED ON THE FCST MOISTURE PROFILE, WE SLID THE MENTION OF
PCPN FORWARD AROUND THREE HOURS, STARTING IT ALREADY FAR NW AND
SHAVING IT BACK FOR TUESDAY MORNING.

UPSTREAM TEMPS ARE VERIFYING FAIRLY WELL VS THE MOS DATASETS AND
NO BIG TWEAKS IN TEMPS WERE MADE OVERNIGHT. WINDS SHOULD CONTINUE
TO INCREASE AFTER THE CFP. THE WINDS ALOFT INCREASE TO 40 KT AT
925 MB AND TO 50 KT AT 850 MB BY TUESDAY MORNING BEFORE DECREASING
TUESDAY EVENING. FCST SOUNDINGS ALSO MIX SOME OF THIS WIND DOWN TO
THE GROUND, SO WINDS COULD GUST TO 45 OR PERHAPS 50 MPH DURING THE
DAY. THESE WINDS MIGHT BEGIN LATE TONIGHT, JUST BEHIND THE ARCTIC
COLD FRONT. FOR THIS REASON, A WIND ADVISORY HAS BEEN ISSUED FOR
LATE TONIGHT AND TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS THE HIGH MOVES CLOSER TO THE REGION TUESDAY NIGHT AND WE LOSE THE
COLD ADVECTION, THE WINDS WILL DECREASE RAPIDLY. SKIES WILL BE
MOSTLY CLEAR WITH THE DRY AIR IN PLACE. ON WEDNESDAY, THE ARCTIC
AIRMASS LIFTS OUT TO THE NE AND TEMPS SHOULD MODERATE A BIT, BUT
STILL BE COLD. HOWEVER, WITH LIGHTER WINDS, IT WONT FEEL AS BAD AS
TUESDAY.

ON THURSDAY, WE GET INTO A ZONAL WSW FLOW ALOFT ON THE BACKSIDE OF
AN UPPER RIDGE. THIS IS ACCOMPANIED BY WEAK WARM ADVECTION. HOWEVER,
DUE TO THIS SETUP FOR THURSDAY, WE COULD GET PCPN, BUT ANY PCPN
SHOULD BE LIGHT. THE TRICKY PART IS HOW LONG DOES THE COLD AIR
REMAIN IN PLACE. FOLLOWING THE MODELS WHICH SUGGEST CLIMATOLOGY OF
HOLDING THE COLDER AIR N/W OF PHL IS BEST, I HAVE CHC POPS THU FOR
RAIN AND SNOW TURNING TO RAIN FROM PHL S/E. TO THE N/W THE PCPN
CHANGE INCLUDES THE POSSIBILITY OF FREEZING RAIN.

THURSDAY NIGHT AND FRIDAY, THE PCPN POTENTIAL LOOKS BETTER WITH A
TROUGH DEVELOPING TO THE WEST AND A LOW ON THE GULF COAST LIFTING
OUT TO THE NE. THIS SHOULD SPREAD MORE MOISTURE ACROSS THE REGION
AND DUE TO THIS, POPS WERE RAISED TO LIKELY. AS FAR AS PTYPE
GOES...I KEPT IT SIMPLE AS RAIN AND/OR SNOW, ALTHOUGH SOME FREEZING
RAIN COULD STILL BE OVER THE AREAS N/W OF PHL. HOWEVER, IF THE LOW
DOES MOVE TO THE COAST, THE PTYPE SHOULD BECOME MOSTLY A RAIN/SNOW
EVENT. ALTHOUGH WINTRY PCPN IS ANTICIPATED, THIS DOES NOT APPEAR TO
BE A STORM LIKE THE 18TH AND 19TH. PCPN AMOUNTS SHOULD NOT BECOME
EXCESSIVE WITH THIS SYSTEM UNLESS THE UPPER LOW CLOSES OFF FARTHER
SOUTH THAN IS CURRENT FCST. THE 12Z ECMWF AND GFS HAVE THE UPPER LOW
CLOSING OFF IN NY STATE.

IN GENERAL FCST TEMPS WERE BASED OFF THE MAV AND MODEL SOUNDINGS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A COLD WEST-NORTHWEST TO NORTHWEST FLOW IS EXPECTED IN THE WAKE OF
THE LATE WEEK STORM...AND THIS REGIME IS FORECAST TO PREVAIL FOR THE
BULK OF THE LONG TERM PERIOD. THE 12Z GFS AND THE ECMWF PLAY THE
UPPER LEVEL LOW PRESSURE A BIT DIFFERENTLY...AS THE GFS KEEPS THE
CLOSED LOWS / DEEP TROUGHS JUST TO THE NORTHEAST OF OUR AREA, WHILE
THE ECMWF HAS A TROUGH FROM NEWFOUNDLAND SOUTHWESTWARD TO THE OHIO
AND EVEN TENNESSEE VALLEYS. IN ANY CASE, IT APPEARS THAT WE WILL SEE
UPPER WAVES TRAVERSE THROUGH THIS UPPER CYCLONIC FLOW, AND WITH COLD
AIR IN PLACE, A CHANCE OF SNOW SHOWERS WAS KEPT IN THE NORTHERN
AREAS FOR THE EXTENDED PERIOD. NO SIGNIFICANT SURFACE CYCLOGENESIS
WAS OBSERVED YET FROM THESE TWO SOLUTIONS.

HPC TEMPERATURE GUIDANCE SEEMED PRETTY REASONABLE GIVEN THE FLOW
SURFACE AND ALOFT. AS FROM THE PREVIOUS DISCUSSION, IT SEEMS THAT
WE WILL EXPERIENCE A FAIRLY PROLONGED PERIOD OF GUSTY WEST-NORTHWEST
WINDS OVER THE WEEKEND AND INTO EARLY NEXT WEEK AS WINTER TAKES A
STRONG HOLD.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

SCATTERED STRATOCUMULUS WAS RETURNING OVER OUR WESTERN AREAS
EARLY THIS EVENING. WINDS HAD DROPPED OFF LATE IN THE AFTERNOON,
BUT WERE COMING BACK WITH THE STRATOCUMULUS. A SECONDARY FRONT IS
EXPECTED TO BRING IN GUSTS IN EXCESS OF 30 KT OUT OF THE WEST-
NORTHWEST OVERNIGHT AND VFR STRATOCU WILL RETURN. SOME FLURRY
ACTIVITY WITH MVFR CEILINGS AND PERHAPS MVFR VSBYS IS POSSIBLE
WITH AND BEHIND THE SECONDARY FRONT, AND WEVE INCLUDED THAT IN
ALL TAFS EXCEPT THE SOUTHEASTERN ONES. WINDS AND CLOUDS ARE NOT
EXPECTED TO DISSIPATE/DIMINISH UNTIL LATE IN THE PHL TAF PERIOD.

OUTLOOK...
THE WINDS WILL DROP OFF TUESDAY NIGHT AS HIGH PRESSURE MOVES IN FROM
THE WEST. THE HIGH WILL CROSS OUR AREA WEDNESDAY AND THEN HEAD OFF
TO THE EAST WEDNESDAY NIGHT INTO THURSDAY. VFR CONDITIONS WILL
PREVAIL THROUGH WEDNESDAY NIGHT. CLOUDINESS AND MOISTURE WILL BE
INCREASING LATE WEDNESDAY NIGHT AND THURSDAY AS COMPLEX LOW PRESSURE
APPROACHES FROM THE WEST AND SOUTH.

&&

.MARINE...
A GALE WARNING IS IN EFFECT FOR ALL MARINE ZONES AS WINDS WERE
BEGINNING TO RAMP UP EARLY THIS EVENING, AND WILL INCREASE FURTHER
OVERNIGHT AS THE GRADIENT TIGHTENS IN THE WAKE OF THE SECONDARY
FRONT. WINDS STILL LOOK LIKE THEY MAY GUST IN THE 40 TO 45 KT RANGE
INTO TUESDAY AFTERNOON, AND THEY SHOULD DROP BELOW GALE FORCE BY
AROUND MIDNIGHT TUESDAY. WINDS WILL CONTINUE TO DROP OFF LATE
TUESDAY NIGHT AND SHOULD BE BELOW ADVISORY CRITERIA BY OR SHORTLY
AFTER DAYBREAK WEDNESDAY. HIGH PRESSURE WILL CROSS OUR AREA
WEDNESDAY AND THEN HEAD OFF TO THE EAST WEDNESDAY NIGHT INTO
THURSDAY. COMPLEX LOW PRESSURE APPROACHING FROM BOTH THE WEST AND
SOUTH WILL BRING THE NEXT THREAT FOR ADVISORY OR WARNING CONDITIONS
SOMETIME IN THE THURSDAY NIGHT THROUGH THE WEEKEND TIME PERIOD.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES HAD DROPPED TO NEAR ZERO FOR ALL LOCATIONS
EXCEPT THE TIDAL DELAWARE AND THE CHESAPEAKE BAY. DEVELOPING
STRONG WEST-NORTHWEST WINDS WILL CAUSE NEGATIVE ANOMALIES TO GROW
OVERNIGHT THROUGH TUESDAY. THE NEXT LOW TIDE, WHICH OCCURS ALONG
THE COAST JUST PRIOR TO MIDNIGHT TONIGHT AND LATER AS ONE MOVES UP
THE DELAWARE BAY, TIDAL DELAWARE, AND CHESAPEAKE BAY DOES NOT LOOK
LIKE IT WILL PRESENT ANY LOW WATER ISSUES. AFTER THAT, SSE
GUIDANCE WOULD TAKE DELAWARE BAY AND THE TIDAL DELAWARE INTO LOW
WATER ADVISORY TERRITORY. IT WOULD TAKE SOME OTHER PLACES CLOSE
/MAINLY ALONG THE ATLANTIC COAST/. SSE GUIDANCE TENDS TO
INITIALIZE VERY LOW BUT BECOME MORE ACCURATE AS ONE MOVES OUT IN
TIME. A LOCAL PROGRAM PROVIDES SOME SUPPORT FOR A TONED-DOWN SSE
FORECAST, SO WE WILL MENTION THE POSSIBILITY OF BLOWOUT TIDES
BEGINNING WITH THE TUESDAY DAY/EVENING LOW TIDES IN THE HWO ONLY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST TUESDAY FOR
     PAZ054-055-060>062-067>071.
NJ...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST TUESDAY FOR
     NJZ001-007>010-012>027.
DE...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST TUESDAY FOR
     DEZ001>004.
MD...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EST TUESDAY FOR
     MDZ008-012-015-019-020.
MARINE...GALE WARNING UNTIL MIDNIGHT EST TUESDAY NIGHT FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...STAUBER
NEAR TERM...GIGI/STAUBER
SHORT TERM...STAUBER
LONG TERM.../
AVIATION.../DELISI
MARINE...DELISI
TIDES/COASTAL FLOODING...DELISI
Hazardous weather outlook, Dec 28, 2:21 PM EST, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
221 PM EST MON DEC 28 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
221 PM EST MON DEC 28 2009

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

SOME WINTRY PRECIPITATION IN THE FORM OF SNOW AND FREEZING RAIN IS
POSSIBLE THURSDAY INTO FRIDAY. THIS WINTRY PRECIPITATION SHOULD
FALL MAINLY TO THE NORTH AND WEST OF PHILADELPHIA. HOWEVER,
EXCESSIVE SNOWFALL LIKE OCCURRED ON DEC 18/19 IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-291930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
221 PM EST MON DEC 28 2009

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

WE COULD APPROACH BLOWOUT TIDES AROUND LOW TIDES TUESDAY AND
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
December 29, 4:00 AM EST to 4:00 PM EST
Where
Delaware Beaches forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
December 29, 4:00 AM EST to 4:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
December 29, 4:00 AM EST to 4:00 PM EST
Where
New Castle forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
December 29, 4:00 AM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206278, 206279, 206280, 206281.